Virginia, 2021

Flash Flood in Virginia, August 19, 2021

August 19, 2021 · NWS RNK · 1 event in 1 county or zone

Widely scattered thunderstorms developed in an environment of strong daytime heating on August 19th, allowing for deep instability as surface-based CAPE values were observed to be in the 1,500 to 2,500 J/Kg range during the evening for areas mostly along and east of the Blue Ridge. 90 inches per the August 20/00Z upper air sounding conducted by the NWS in Blacksburg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Widely scattered thunderstorms developed in an environment of strong daytime heating on August 19th, allowing for deep instability as surface-based CAPE values were observed to be in the 1,500 to 2,500 J/Kg range during the evening for areas mostly along and east of the Blue Ridge. The thunderstorms were fueled by deep tropical moisture, with precipitable water observed to be 1.90 inches per the August 20/00Z upper air sounding conducted by the NWS in Blacksburg. One thunderstorm developed over the city of Roanoke shortly after 8:00 pm EDT, followed by another that moved across the city around 9:00 pm EDT. Doppler radar estimated that between 3 and 4 inches of rain fell across portions of the city, including the downtown area, during a 75- to 90-minute period. Two automated rain gauges, located nearby the areas of radar-estimated greatest rainfall, recorded between 2 and 2.5 inches of rain within 75 minutes, both of which are between 10- and 25-year rainfall events per NOAA Atlas 14 Point Precipitation Frequency estimates. Given the urbanized nature of where the rainfall occurred, much of the rainfall converted directly into runoff, overwhelming the city's storm drain system. Multiple streets near the downtown area became flooded with 1 to 2 feet of mainly standing water, but water was an estimated 4 feet deep in a few spots. Numerous cars parked along the flooded streets had water enter the passenger area. At least 5 water rescues were conducted by the City of Roanoke Fire & Rescue as cars attempted to drive through the flood waters and stalled. No injuries were reported. About an hour after heavy rain ended, the flooding had abated and most of the previously-flooded roads were passable again. Most of this rain fell across the Tinker Creek watershed, causing the stream gauge for Tinker Creek Above Glade Creek to register a 4.5 foot rise to crest just above Action Stage (7.0 feet), before water receded again. The National Water Model estimated the peak flow at this stream gauge to be around 2,000 cfs, which is well under a 2 year event per USGS Stream Stats.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 19, 6:40 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 19, 6:40 PM EST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
740 PM EDT Thu Aug 19 2021

.SYNOPSIS...
An upper level low will head eastward from the Great Lakes
tonight, which will bring more showers and thunderstorms on
Friday. Rain chances may lessen this weekend into early next
week as Henri heads northward just off the East Coast.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 740 PM EDT Thursday...

Confidence is high for more showers and thunderstorms during
tonight into Friday.

An upper level trough just east of the Great Lakes is proving
enough lift and moisture to spark showers and thunderstorms this
evening. The severe and hydro potential appears to be low, but
there could still be some heavy downpours in the stronger
storms. With a wet ground and shallow moisture just above the
surface, low clouds and patchy fog appear quite likely to
develop tonight.

The fog and low clouds will take a few hours to dissipate during
tomorrow morning. The models are eluding to moisture
convergence taking place north of the Interstate 64 corridor,
and there will be a northeast flow that could spread moisture
toward Roanoke and Danville. Meanwhile, the upper level trough
will close off into a low across western Pennsylvania by Friday
evening. Temperatures on Friday were tweaked a little cooler as
the cloud cover will be rather substantial at first before
eventually breaking up by the afternoon.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
As of 230 PM EDT Thursday...

     Fewer showers this weekend...

Cutoff low over the Ohio river valley will support scattered showers
early on Friday night, quickly tapering off after sundown; the
enhanced moisture will be moving out of our area around this time.
As is typical this time of year, convective mode will be pulse and
tend toward single cell. Henri continues north riding the eastern
side of the cutoff, and passes closest to the Virginia coast on
Saturday, and continues on its path toward the waters of New England
Sunday. Afternoon showers and storms on Saturday will be suppressed
by subsidence from Henri, so coverage will be less than on Friday.
Sunday will also have only isolated storm coverage because the upper
level support will be moving out as the cutoff low exits with Henri
when it moves north.

Cooler than normal temperatures to start the weekend, but we warm up
in the second half of the weekend. Most will be held in the 80s
Saturday, and Sunday a few areas of the Piedmont will touch the 90s.
Overnight lows in the 60s.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 230 PM EDT Thursday...

     Fewer storms but higher temperatures next week...

Early next a stout Bermuda high settles in over the western Atlantic
basin while a ridge builds over the southern plains. As we sit
between these two ridges, we will lack any synoptic features that
would organize storms or provide a source of forcing. Therefore we
will get isolated to scattered storm coverage driven by diurnal
heating each afternoon and evening.

Given the generally higher pressure during this forecast period, sky
cover will be limited and mainly exist where storms form with
afternoon convection. This will help bump up afternoon highs due to
increased insolation. Expect temperatures to be above normal next
week.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
As of 740 PM EDT Thursday...

An upper level trough to the north is helping to spark showers
and thunderstorms this evening that may impact some aviation
sites. Because of the wet ground from recent rainfall and a
shallow layer of moisture just above the surface, confidence is
high for low ceilings and visibilities that would prompt IFR or
even LIFR conditions tonight into Friday morning.

Ceilings will take a while to recover on Friday, but it is
anticipated that all sites may eventually reach VFR in the
afternoon. However, the threat for showers and thunderstorms
will emerge again with the upper level trough closing off into a
low over western Pennsylvania. Winds will be turning more toward
the northeast as the day progresses.

Extended Aviation Discussion...

More low clouds and fog are possible for Friday night, but
conditions appear to improve this weekend as the upper level low
slowly drifts eastward toward the coast. Shower and thunderstorm
chances will become more isolated in nature into early next
week, so VFR seems more likely outside of any opportunities for
morning valley fog.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch from 2 AM EDT Friday through Friday
     afternoon for VAZ047.
NC...None.
WV...None.

&&

SYNOPSIS...PW
NEAR TERM...PW/RR
SHORT TERM...VFJ
LONG TERM...VFJ
AVIATION...PW
Hazardous weather outlook, Aug 19, 1:52 PM EST, 5 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
252 PM EDT Thu Aug 19 2021

VAZ007-018>020-023-024-035-WVZ042>044-507-508-201900-
Tazewell-Craig-Alleghany VA-Bath-Botetourt-Rockbridge-Amherst-Mercer-
Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
252 PM EDT Thu Aug 19 2021

This Hazardous Weather Outlook is for central Virginia, southwest
Virginia, west central Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms may produce heavy rainfall this afternoon
and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ047-201900-
Buckingham-
252 PM EDT Thu Aug 19 2021

...FLASH FLOOD WATCH IN EFFECT FROM 2 AM EDT FRIDAY THROUGH FRIDAY
AFTERNOON...

This Hazardous Weather Outlook is for central Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>006-018>020-VAZ009>017-022-032>034-043>046-058-059-201900-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-
Floyd-Roanoke-Patrick-Franklin-Bedford-Henry-Pittsylvania-Campbell-
Appomattox-Halifax-Charlotte-
252 PM EDT Thu Aug 19 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

Isolated showers and thunderstorms may produce pockets of heavy
rainfall this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 19, 5:40 PM EST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
640 PM EDT Thu Aug 19 2021

VAZ014-017-192315-
Floyd VA-Montgomery VA-
640 PM EDT Thu Aug 19 2021

...A strong thunderstorm will impact portions of northeastern Floyd
and southeastern Montgomery Counties through 715 PM EDT...

At 639 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pilot, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Christiansburg...
Pilot...
Terrys Fork...
Check...
and Crockett Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3696 8016 3702 8047 3713 8046 3716 8018
      3711 8018 3711 8015 3695 8015
TIME...MOT...LOC 2239Z 273DEG 13KT 3708 8042

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

BMG
Special weather statement, Aug 19, 5:42 PM EST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
642 PM EDT Thu Aug 19 2021

VAZ032-043-192330-
Henry VA-Patrick VA-
642 PM EDT Thu Aug 19 2021

...A strong thunderstorm will impact portions of southwestern Henry
and southeastern Patrick Counties and the City of Martinsville
through 730 PM EDT...

At 641 PM EDT, Doppler radar was tracking a strong thunderstorm over
Critz, or near Stuart, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Martinsville...
Spencer...
Bassett...
Critz...
Villa Heights...
Chatmoss...
and Collinsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3656 8024 3672 8024 3678 7978 3654 7979
      3654 7983
TIME...MOT...LOC 2241Z 273DEG 13KT 3663 8016

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

BMG

The radar

The Roanoke radar (KFCX), 40 km away, was scanning. The volume nearest the first event began at 00:45 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Roanoke (C)

When
August 19, 7:45 PM EST to 9:45 PM EST
Where
Roanoke (C) County, 0.1 mi NE of Roanoke to 0.75 mi NNE of Roanoke
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
37.271, -79.949

Portions of Salem Avenue and Campbell Avenue were flooded with up to 4 feet of standing water as heavy rain overwhelmed the storm sewer system. Five water rescues were performed as cars drove into the flood waters, causing the vehicles to stall. No injuries were reported. Broadcast media reported that multiple cars parked along Salem Avenue experienced water intrusion into the vehicle passenger compartments and exhaust systems, with some of the vehicle needed to be towed.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2021Every state in 2021This day in weather historyWarnings in Virginia, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 981411.